It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Pain Management Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 12-23-2010, 09:31 AM   #1
Senior Member
(female)
 
Join Date: Apr 2010
Posts: 204
mombomb HB Usermombomb HB Usermombomb HB User
Should I stop the Elavil?

So, my PM added Elavil, 10mgs for 2 weeks, then 20mgs after that, to be taken at bedtime. I've been on it for almost a month and it's not doing a thing for the pain. If anything, my pain level is increasing. I dont have insomnia and never said I did; she prescribed it for pain releif. It's making me very tired during the day, which is the problem. I'm not getting anything done and I just sit here at this computer all day. Also, I've been very irritable. I want to stop taking it, but I'm so afraid of being 'non-compliant'. She's tried me on a few other new meds in the last few months and I've asked permission to stop them all. None were working. And, I'm afraid I made her mad at me at the last appt. In a nutshell, I had a badly infected tooth (my face was swollen huge, she saw it) and she got mad at me for taking extra meds because of it and then asking for a refill 2 days early. She refused it and I went back and forth on the phone with her nurse about it. I'm afraid I might have made myself look bad. Anyhow, should I call and ask to stop the elavil? Would it be 'wrong'?

 
Old 12-23-2010, 07:49 PM   #2
Senior Veteran
(male)
 
jonnstar's Avatar
 
Join Date: Mar 2010
Posts: 1,873
jonnstar HB Userjonnstar HB Userjonnstar HB Userjonnstar HB Userjonnstar HB Userjonnstar HB Userjonnstar HB Userjonnstar HB Userjonnstar HB Userjonnstar HB Userjonnstar HB User
Re: Should I stop the Elavil?

Call the doctor and ask her advice.

You are on a relatively low dose, most people need 50mg to get relief.

Given the side effects you are getting (drowsiness/sedation) it might be wise to ask if you can try nortriptyline, which has a similar effect on pain, but has less sedative effect.

Start off at 25mg then increase to 50 or 75mg depending on response.
__________________
The desire to take medicines is what seperates man from the lower animals - William Ostler

Multiple anecdotes do not equal evidence - Me

 
Sponsors Lightbulb
   
Old 12-23-2010, 10:37 PM   #3
Senior Member
(male)
 
Join Date: Sep 2010
Location: Normal, IL, USA
Posts: 164
jverive HB Userjverive HB Userjverive HB Userjverive HB Userjverive HB Userjverive HB Userjverive HB User
Re: Should I stop the Elavil?

Most people start noticing relief after a couple of weeks, though as the other respondent "jonnstar" stated, you are on a relatively low dose. Nonetheless, Elavil (amitriptyline) does have a considerable side-effect profile, so it may help to ask your PM to switch you to nortriptyline (brand name Pamelor.) Nortriptyline is the active metabolite of amitriptyline, so until the amitriptyline gets converted to nortriptyline, it circulates in your blood stream. The side-effects of both meds are similar, so first you have sided-effects (like drowsiness, dry mouth, fatigue, etc.) while the amitriptyline is circulating in your bloodstream, and then again as it is metabolized into nortriptyline and the nortriptyline circulates. As jonnstar said, you may need to be on up to 50mg or more to get adequate relief. I was on 100mg of nortriptyline for quite a while, but that was still not enough for my stubborn case of occipital neuralgia. Each person responds differently to medications, but your doctor should be much more understanding. Don't hesitate to look for another doctor if your current one isn't working out well. In my experience, a patient does best when he/she is respected as an active member of his/her treatment "team." An adversarial relationship between doctor and patient doesn't help either person.

By the way, you didn't mention your diagnosis. Meds like amitriptyline are most effective for nerve pain (and some migraine syndromes,) so it is possible that the drug is not the best choice for your diagnosis. Even if your pain is nerve related, you may find that amitriptyline just doesn't work for you. Do try to be patient, but if you get to 50 mg or so and the side-effects are too much to deal with for the relief you may be getting (or if you get very little relief - or your pain worsens,) your PM should be willing to let you try a different medication. You might ask if you could try a different anti-depressant for pain relief, or your doctor may want to try a different class of drug (an anti-seizure or anti-anxiety drug, for example. I had relatively good results and very few side-effects with Lyrica, Keppra, and Cymbalta (not at the same time, mind you.) Many other people have had success with Neurontin, but I didn't get any benefit of the drug, even at over 3600 mg per day.

I wish you well. I cannot stress enough the importance of finding a doctor with whom you are comfortable discussing all aspects of your care, and you shouldn't have to settle for anything less!

Quote:
Originally Posted by mombomb View Post
So, my PM added Elavil, 10mgs for 2 weeks, then 20mgs after that, to be taken at bedtime. I've been on it for almost a month and it's not doing a thing for the pain. If anything, my pain level is increasing. I dont have insomnia and never said I did; she prescribed it for pain releif. It's making me very tired during the day, which is the problem. I'm not getting anything done and I just sit here at this computer all day. Also, I've been very irritable. I want to stop taking it, but I'm so afraid of being 'non-compliant'. She's tried me on a few other new meds in the last few months and I've asked permission to stop them all. None were working. And, I'm afraid I made her mad at me at the last appt. In a nutshell, I had a badly infected tooth (my face was swollen huge, she saw it) and she got mad at me for taking extra meds because of it and then asking for a refill 2 days early. She refused it and I went back and forth on the phone with her nurse about it. I'm afraid I might have made myself look bad. Anyhow, should I call and ask to stop the elavil? Would it be 'wrong'?

 
The Following User Says Thank You to jverive For This Useful Post:
mombomb (12-24-2010)
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
pm prescribed elavil ( amitriptilyne) for sleep help bass11 Pain Management 8 02-02-2008 10:19 PM
Elavil question imforty Pain Management 7 12-12-2007 12:50 PM
To All Who Take Elavil scotty12 Pain Management 3 02-28-2006 01:43 PM
Need Suggestions--Elavil Works for Helping Pain during Sleep; but makes me drowsy SpinalMalady Pain Management 7 11-09-2004 04:46 PM
Elavil or Wellbutrin for PAIN? lavendermoon Pain Management 7 09-16-2004 04:44 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



gmak (155), tortoisegirl (154), Shoreline (148), BB07 (91), backhurtz (84), katlin09 (69), Ilovemycutedog (53), galalena (50), jonnstar (35), Isotope (34)

Site Wide Totals

teteri66 (1164), MSJayhawk (997), Apollo123 (898), Titchou (833), janewhite1 (823), Gabriel (758), ladybud (745), sammy64 (666), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 07:27 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!